Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS El Paso, TX

August 23, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 23, 2017, 12:49 PM MDT for Otero County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2017, 12:49 PM MDT (18:49 UTC)
Expired
Aug 23, 2017, 1:30 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 60 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1129 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WUUS54 KEPZ 231849
SVREPZ
NMC035-231930-
/O.NEW.KEPZ.SV.W.0129.170823T1849Z-170823T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
1249 PM MDT WED AUG 23 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Otero County in south central New Mexico...

* Until 130 PM MDT

* At 1249 PM MDT, a severe thunderstorm was located 5 miles southwest
  of Sacramento, or 7 miles northeast of Timberon, moving southwest
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Timberon...
  Weed...
  and Sacramento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3286 10565 3279 10548 3249 10553 3263 10587
TIME...MOT...LOC 1849Z 024DEG 14KT 3273 10563 

HAIL...1.00IN
WIND...60MPH
 
$$

CRESPO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:08 AM MDT, 8 hours 41 minutes earlier.

Area forecast discussion, Aug 23, 4:08 AM MDT, 8 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
408 AM MDT Wed Aug 23 2017

.SYNOPSIS...
The Borderland will see a significant increase in tropical
moisture today, with increasing coverage of thunderstorms
throughout the day. Heavy rain and flash flooding are possible,
especially in the evening hours. The thunderstorms will continue
Thursday but begin to taper off. High pressure aloft will
eventually move to the Great Basin Friday into the weekend,
creating northerly flow. This flow will not be as moist but
isolated thunderstorms will continue and a few could become
strong.

&&

.DISCUSSION...
A wet and stormy period still looks to be on target for today and
Thursday. An upper high persists over northern Mexico, while a
persistent upper low remains just offshore of California. Strong
south/southwest flow between these two features continues to
stream tropical moisture up over western New Mexico and eastern
Arizona this morning. TPW product shows current PWs around 1.2
inches southern CWA to 1.0 inch in the north. These should
increase today as PWs just south of the CWA reach 1.5 inches.
Model PWs reach this level by later this afternoon into this
evening. Instability will also increase with MUCAPES of 800-2000
J/kg over most of the area this afternoon. Shear environment shows
decent directional but very little speed shear. Both GFS/NAM show
surface convergence zone out vicinity of the Continental Divide
late this afternoon. All these ingredients expected to lead to
numerous showers and thunderstorms. Storms by late afternoon and
overnight could produce heavy rainfall and flash flooding. Decided
to hold off on Flash Flood Watch for now. With best period for
heavy rain expected tonight, day shift can look at this morning's
model runs and decide on any watches.

Both NAM/GFS show vort center, possibly an MCV left over from last
night's Sierra Madre convection, slowly moving up to SE Arizona
this afternoon and then drifting east across the CWA tonight as a
trough. This should help initiate the heaviest rains into Thursday
morning. Rainfall and thunderstorm coverage should diminish last
half of Thursday as the trough moves east of the area.

Friday through the weekend...upper high begins to rebuild behind
exiting trough, covering New Mexico and then drifting northwest
over the Great Basin Sat/Sun. In concert with developing tropical
feature over east Texas, northerly flow will develop over our
area. Thunderstorm coverage should be more isolated/scattered, and
deep moisture will have moved east, but this flow pattern can
still produce some strong/severe storms. Flash flood potential
should remain low through this period.

Monday and Tuesday...basic pattern remains unchanged. GFS shows weak
back door front moving westward through the CWA Monday evening.
This could produce additional thunderstorms for that period.

&&

.AVIATION...Valid 23/12Z-24/12Z...
High pressure aloft centered over the International border will
maintain ISOLD-SCT MTN TSRAGS/WND VRB25G45KT/LCL VIS 1-3 SM/CIGS
030-050 AGL aft 17Z. Conditions will spread to the lowlands after
21Z. Thunderstorms becoming more widespread aft 00Z all areas with
heavy rain and local flooding possible.

.FIRE WEATHER...
High pressure aloft centered over northern Mexico will continue to
push tropical moisture over the fire zones today, resulting in
scattered thunderstorms today. Moisture maximizes tonight and
Thursday morning, and with upper trough passing east through the
area, heavy rain and flash flooding are possible. Thunderstorms
will decrease in coverage later Thursday and remain isolated over
lowland zones and scattered over mountain zones through the
weekend into the beginning of next week. Min RHs will remain above
30 percent through most of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 92  68  87  67 /  20  60  40  30
Sierra Blanca           88  63  84  63 /  20  40  40  30
Las Cruces              91  63  85  63 /  20  60  40  30
Alamogordo              89  63  84  62 /  40  70  50  40
Cloudcroft              69  49  65  48 /  50  70  60  40
Truth or Consequences   90  63  84  62 /  30  60  40  30
Silver City             86  57  81  56 /  40  60  40  40
Deming                  91  62  85  62 /  20  60  40  30
Lordsburg               91  62  84  63 /  30  60  40  30
West El Paso Metro      92  67  86  66 /  20  60  40  30
Dell City               90  65  87  65 /  30  40  40  40
Fort Hancock            92  68  88  67 /  20  60  40  30
Loma Linda              88  62  84  60 /  20  60  40  30
Fabens                  93  67  88  66 /  20  60  40  30
Santa Teresa            92  65  86  65 /  20  60  40  30
White Sands HQ          90  64  84  64 /  20  60  40  30
Jornada Range           91  63  84  62 /  20  60  40  30
Hatch                   93  64  85  63 /  30  60  40  30
Columbus                91  64  85  64 /  20  60  40  30
Orogrande               90  65  84  64 /  30  60  40  30
Mayhill                 77  53  74  52 /  50  70  60  40
Mescalero               78  53  74  52 /  50  70  60  40
Timberon                77  52  73  51 /  50  70  60  40
Winston                 84  54  81  52 /  60  60  50  50
Hillsboro               88  59  84  58 /  50  70  50  30
Spaceport               90  63  83  61 /  30  60  40  30
Lake Roberts            85  52  81  51 /  40  70  50  40
Hurley                  87  58  83  56 /  40  60  40  30
Cliff                   89  58  82  57 /  40  60  40  40
Mule Creek              89  59  83  58 /  40  60  40  30
Faywood                 87  58  84  57 /  40  60  40  30
Animas                  91  62  84  62 /  30  60  40  30
Hachita                 90  61  84  61 /  30  60  40  30
Antelope Wells          90  61  84  61 /  30  60  40  30
Cloverdale              87  60  84  59 /  50  60  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Aug 23, 10:49 AM MDT, 2 hours before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1049 AM MDT Wed Aug 23 2017

NMZ401>417-TXZ418>424-241700-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1049 AM MDT Wed Aug 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A very moist atmosphere will combine with a passing disturbance to
generate widespread rain and thunderstorms this evening and
overnight across most of the region. The possibility of heavy
rainfall exists with some areas receiving well over an inch of
rainfall over the next 24 hours. This could result in areas of
flooding where the heaviest rainfall occurs. In addition, storms
will be capable of producing small hail and strong winds later
this afternoon and through the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain chances will continue across the area, with Thursday being
the most active day. A heavy rain threat will continue Thursday
with rain and storm coverage becoming more scattered over the
weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
by contacting your El Paso area National Weather Service office...or
by sending reports via the web at http://weather.gov/epz.

Laney

In the hours before

Special weather statement, Aug 23, 12:30 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
1230 PM MDT WED AUG 23 2017

NMZ414>417-231915-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1230 PM MDT WED AUG 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 115 PM
MDT...

At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sacramento, or 12 miles southeast of Cloudcroft, moving southwest at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sacramento, Weed, Sunspot and Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3294 10559 3281 10544 3254 10557 3282 10588
TIME...MOT...LOC 1829Z 044DEG 14KT 3282 10559

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:30 PM MDTSpecial Weather StatementEPZOtero45 min
Aug 23, 12:53 PM MDTFlash Flood WatchEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra15 hr
Aug 23, 1:07 PM MDTSpecial Weather StatementEPZ23 min
Aug 23, 1:16 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 23, 1:43 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Aug 23, 1:53 PM MDTSpecial Weather StatementEPZGrant52 min
Aug 23, 1:53 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Aug 23, 2:24 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 23, 3:01 PM MDTSpecial Weather StatementEPZOtero29 min
Aug 23, 3:20 PM MDTSpecial Weather StatementEPZGrant40 min
Aug 23, 3:23 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 23, 3:36 PM MDTSpecial Weather StatementEPZHidalgo39 min
Aug 23, 4:35 PM MDTSpecial Weather StatementEPZLuna40 min
Aug 23, 4:41 PM MDTSpecial Weather StatementEPZLuna49 min
Aug 23, 5:08 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Aug 23, 5:33 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr
Aug 23, 5:37 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna, Sierra3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.